Metoclopramide stomach drug warning toughened
Metoclopramide, a prescription drug used to treat digestive problems, will carry stronger warnings on the risk of a movement disorder, Health Canada says.
The regulator said Wednesday that the drug metoclopramide, which is commonly used to treat digestive problems associated with a stomach that empties too slowly, is associated with increased risk of developing a movement disorder called tardive dyskinesia.
Tardive dyskinesia usually manifests as involuntary movements of face muscles such as the tongue, face, mouth or jaw, including lip smacking, chewing or puckering, or sticking out of the tongue. The movements can also include the torso or limbs, such as leg shaking.
There are no known treatments for the disorder.
Health Canada said it is working with the seven Canadian manufacturers of metoclopramide to include stronger, more detailed warnings in the drug labelling that contain the following information:
- Tardive dyskinesia may develop in patients treated with metoclopramide. The elderly, especially elderly women, appear to be at increased risk.
- The risk appears to increase with treatment length and the total amount of drug taken.
- Tardive dyskinesia is more likely to be irreversible with long-term treatment (over 12 weeks).
- Less frequently, tardive dyskinesia can develop with short term treatment at low doses; in these cases, the symptoms are more likely to disappear either partially or completely over time, once treatment has been stopped.
- Tardive dyskinesia may not be easy to recognize in its early stages.
- Metoclopramide treatment beyond 12 weeks should be avoided, unless the benefit is judged to outweigh the risk.
Health Canada also reminded health care professionals that metoclopramide is not authorized in Canada for the treatment of hiccups, diabetic gastroparesis (partial paralysis of the stomach), nausea and vomiting in pregnancy, or for symptoms of bloating or constipation associated with eating disorders.